Alert archive / Indiana / Special Weather Statements in 2016
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Aug 20, 2016, 4:16 PM EDT for Grant County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 4:16 PM EDT (20:16 UTC)
- Expired
- Aug 20, 2016, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Northern Indiana
County Grant County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WWUS83 KIWX 202016 SPSIWX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 416 PM EDT SAT AUG 20 2016 INZ032-202045- GRANT- 416 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT COUNTY... AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINDFALL CITY... OR 11 MILES WEST OF FAIRMOUNT...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARION...GAS CITY...UPLAND...FAIRMOUNT...JONESBORO...SWAYZEE... SIMS...FOWLERTON...HACKLEMAN...ROSEBURG...MICHAELSVILLE... LAKE WOOD...HERBST...RADLEY...HOME CORNER...NORMAL AND POINT ISABEL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4052 8586 4057 8553 4038 8551 4038 8586 TIME...MOT...LOC 2016Z 259DEG 35KT 4040 8587 $$ MCS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:36 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 20, 3:36 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 336 PM EDT SAT AUG 20 2016 .SYNOPSIS... Issued at 333 PM EDT Sat Aug 20 2016 A cold front will move through the region this evening. Scattered showers and thunderstorms can be expected along and ahead of this front. Cooler and less humid air will arrive later tonight and linger into the start of the new work week. Lows tonight will be in the 60s while highs on Sunday will only be in the lower to middle 70s. && .SHORT TERM...(This Evening through Sunday) Issued at 333 PM EDT Sat Aug 20 2016 Broken line of convection along pre-frontal trough will continue to work east through the forecast area into early evening. Modest shear of 20-30 knots with veering wind profile has led to some weak rotation in storms. However...instability remains weak in the 500- 1000 j/kg range with some pockets around 1500 j/kg. With this limited instability...updrafts have struggled to reach sufficient height for a lot of lightning. Tops have been around 25-30kft and this is around height of -20C level. The combination of modest shear and limited CAPE will still be enough for a few stronger storms with some rotation into the early evening. Isolated strong storms remain possible. Cannot rule out a funnel cloud or even isolated tornado given the circulations we saw earlier this afternoon leave our Michigan counties. However...believe those were enhanced by mesoscale effects of lakeshore and frictional components as line of storms moved off Lake Michigan coupled with stronger shear profiles to our north. Main front to cross the area this evening and early tonight...bringing and end to rain chances. Models have remained consistent with secondary and tertiary short waves driving through mean trough Sunday with wrap around moisture clipping our far north. Did add a low chance PoP for these features. Models also showing 500- 1000 j/kg CAPE with residual moisture and cold air advection aloft with steepening low level lapse rates. Included mention of thunder though expect coverage to be mainly isolated. It will be a bit breezy...cooler and less humid. Highs only expected in the 70s and lower Michigan sites may stay in the upper 60s if clouds and showers do develop. && .LONG TERM...(Sunday Night through Saturday) Issued at 333 PM EDT Sat Aug 20 2016 Once again with active weather in the near term have generally followed Superblend init. Did limit PoPs once again to less than 60 percent given uncertainty at longer lead times with convection and timing of systems. Otherwise it looks cool and dry Sunday and Monday with warming trend Tuesday into Wednesday. Next system will approach with chances for showers and storms Wednesday and Thursday. Kept Friday and Saturday dry for now with front moving south of area and high pressure building back in per GFS and ECMWF 12z solutions. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 112 PM EDT Sat Aug 20 2016 Theta-e surge along pre-frontal trough will provide several rounds of showers/embedded thunder through mid afternoon...with additional rain/storms expected late afternoon along a cold front. CIGs mainly in the MVFR to low end VFR range expected, though a period of IFR conditions possible with more organized line of rain/thunder into KSBN early afternoon and KFWA mid afternoon. Winds will likely gust 20-30 knots at times. VFR/dry otherwise tonight-Sunday post-frontal as extensive low VFR stratocu works in. && .IWX Watches/Warnings/Advisories... IN...Beach Hazards Statement through Sunday evening for INZ003. MI...Beach Hazards Statement through late Sunday night for MIZ077. OH...NONE. LM...Small Craft Advisory until 1 AM EDT Monday for LMZ043-046. && SYNOPSIS...Fisher/Lashley SHORT TERM...Lashley LONG TERM...Lashley AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 4:38 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 438 AM EDT SAT AUG 20 2016 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210845- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH... BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 438 AM EDT SAT AUG 20 2016 /338 AM CDT SAT AUG 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. AT THE PRESENT TIME...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...A STRONG THUNDERSTORM IS POSSIBLE WITH LOCALLY GUSTY WINDS. WINDS AND WAVES WILL INCREASE THIS AFTERNOON INTO TONIGHT...RESULTING IN A MODERATE TO HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WAVES AND RIP CURRENTS ARE LIKELY TO CAUSE DANGEROUS SWIMMING CONDITIONS ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-210845- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 438 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON...WITH LOCAL WIND GUSTS IN EXCESS OF 35 KNOTS POSSIBLE ALONG WITH BRIEFLY HIGHER WAVES. WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT ON SUNDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 20, 2:56 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 256 PM EDT SAT AUG 20 2016 INZ015-022-201930- CASS-FULTON- 256 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON AND NORTHEASTERN CASS COUNTIES... AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROYAL CENTER... OR 11 MILES NORTH OF LOGANSPORT...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCHESTER...KEWANNA...FULTON...LAKE MANITOU...METEA...GRASS CREEK... FLETCHER...MARSHTOWN...LUCERNE...LEASES CORNER AND NYENA LAKE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4104 8647 4111 8617 4090 8617 4083 8647 TIME...MOT...LOC 1856Z 241DEG 37KT 4092 8644 MCS
Special weather statement, Aug 20, 3:21 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 321 PM EDT SAT AUG 20 2016 INZ023-024-201945- WABASH-MIAMI- 321 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI AND SOUTHWESTERN WABASH COUNTIES... AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERU...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WABASH...PEORIA AND RICHVALLEY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4070 8604 4073 8604 4086 8588 4074 8583 TIME...MOT...LOC 1920Z 234DEG 16KT 4073 8602 MCS
Special weather statement, Aug 20, 3:49 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 349 PM EDT SAT AUG 20 2016 INZ024-032-202015- WABASH-GRANT- 349 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WABASH AND NORTHWESTERN GRANT COUNTIES... AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SWEETSER...OR 10 MILES NORTHWEST OF MARION...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA FONTAINE AND JALAPA. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4058 8586 4065 8586 4074 8564 4061 8565 TIME...MOT...LOC 1949Z 254DEG 21KT 4062 8585 MCS
Special weather statement, Aug 20, 4:01 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 401 PM EDT SAT AUG 20 2016 INZ016-017-024-202030- KOSCIUSKO-WHITLEY-WABASH- 401 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WABASH... SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES... AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF NORTH MANCHESTER...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH MANCHESTER...SOUTH WHITLEY...PIERCETON...LARWILL...SIDNEY... PACKERTON...COLLAMER AND LIBERTY MILLS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4100 8585 4116 8584 4123 8560 4102 8563 TIME...MOT...LOC 2000Z 259DEG 21KT 4111 8583 MCS
Special weather statement, Aug 20, 4:04 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 404 PM EDT SAT AUG 20 2016 INZ006-202030- LAGRANGE- 404 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAGRANGE COUNTY... AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAGRANGE... MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAGRANGE...ADAMS LAKE...WOODRUFF...ELMIRA...EDDY...MONGO... OLIVER LAKE...INDIANOLA...BIG LONG LAKE...BRUSHY PRAIRIE AND PLATO. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4153 8545 4168 8542 4170 8520 4155 8520 TIME...MOT...LOC 2003Z 259DEG 21KT 4160 8540 MCS
Special weather statement, Aug 20, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 416 PM EDT SAT AUG 20 2016 INZ032-202045- GRANT- 416 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT COUNTY... AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINDFALL CITY... OR 11 MILES WEST OF FAIRMOUNT...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARION...GAS CITY...UPLAND...FAIRMOUNT...JONESBORO...SWAYZEE... SIMS...FOWLERTON...HACKLEMAN...ROSEBURG...MICHAELSVILLE... LAKE WOOD...HERBST...RADLEY...HOME CORNER...NORMAL AND POINT ISABEL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4052 8586 4057 8553 4038 8551 4038 8586 TIME...MOT...LOC 2016Z 259DEG 35KT 4040 8587 MCS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:18 AM EDT | Beach Hazards Statement | IWX | 45 hr | |
| Aug 20, 2:56 PM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| Aug 20, 3:21 PM EDT | Special Weather Statement | IWX | Miami | 24 min |
| Aug 20, 3:49 PM EDT | Special Weather Statement | IWX | Grant | 26 min |
| Aug 20, 4:01 PM EDT | Special Weather Statement | IWX | Kosciusko | 29 min |
| Aug 20, 4:04 PM EDT | Special Weather Statement | IWX | LaGrange | 26 min |
| Aug 20, 4:33 PM EDT | Special Weather Statement | IWX | Blackford, Grant, Wells | 42 min |
| Aug 20, 4:52 PM EDT | Special Weather Statement | IWX | Allen | 38 min |
| Aug 20, 5:05 PM EDT | Tornado Warning | IWX | Wells | 12 min |
| Aug 20, 5:21 PM EDT | Special Weather Statement | IWX | Adams, Jay | 39 min |
| Aug 20, 5:46 PM EDT | Tornado Warning | IWX | Allen | 16 min |
| Aug 20, 1:58 PM EDT | Special Weather Statement | IWX | Cass | 32 min |
| Aug 20, 6:25 PM EDT | Special Weather Statement | IWX | Allen | 35 min |
| Aug 20, 7:04 PM EDT | Special Weather Statement | IWX | Allen | 26 min |
Nearby
Special Weather Statements in Indiana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.